MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD
Catalog Number DH1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-01565; 3005168196-2019-01566.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s) and a penumbra coil detachment handles (handles).During the procedure, the physician deployed and detached a pc400 into the target vessel using a lantern delivery microcatheter (lantern) and the handle.It was reported that the handle was depressed several times before the first pc400 detached into the vessel.The physician then advanced a second pc400 into the target vessel and attempted to detach it using the same handle; however, the pc400 failed to detach.The procedure was completed using a new handle, the same pc400 and additional pc400s.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the handle was undamaged.The nose cone was removed from the handle body and the handle body was opened.What looks like a pull tube from a pusher assembly was stuck within the handle.The pull tube as removed from the handle body.A 0.020¿ pin gauge was able to be advanced through the nose cone without an issue.Conclusions: evaluation of the returned handle revealed a damaged nose cone and a pull tube was stuck within the handle device housing.If a pc400 is forcefully advanced into the handle, damage such as these may occur.During functional testing, the pull tube was removed from the handle.The handle was then tested using a handle test fixture and actuated the hypotube as well as the pull tube.Subsequently, the nose cone was measured using a pin gauge and was found to be out of specification.This damage likely contributed to the reported inability to detach the coil during the procedure.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-01565 and 3005168196-2019-01566.

Brand Name
PENUMBRA COIL 400 DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8895042
Report Number3005168196-2019-01564
Device Sequence Number13524641
Product Code HCG
UDI-Device Identifier00814548011974
UDI-Public00814548011974
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/16/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/29/2021
Device Catalogue NumberDH1
Device Lot NumberF82590
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/16/2019
Supplement Date Received by Manufacturer09/06/2019
Initial Report FDA Received Date08/14/2019
Supplement Report FDA Received Date09/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005